Go to main content
 
DH investigates case of digitoxigenin poisoning and reports recall and investigation progress of one batch of herbal medicine labelled as "Rhizoma Bletillae"
******************************************************************************************
     The Department of Health (DH) today (November 14) said that it is investigating a case of digitoxigenin poisoning after consumption of herbal medicine labelled as "Rhizoma Bletillae", and reported the progress and relevant investigation results with regard to the voluntarily recall by a licensed Chinese herbal medicines wholesaler, Kam Hing Hong Limited (Kam Hing Hong) from the market one batch of herbal medicine labelled as "Rhizoma Bletillae" (batch number: 17082023) as announced earlier.

     ´╗┐The DH earlier received a notification of a suspected case of digitoxigenin poisoning from the Hospital Authority (HA) and commenced investigations immediately. The case involved a 56-year-old female patient, who developed dizziness, vomiting, diarrhea and bradycardia (abnormally low heart rate) after consuming a broth containing "Rhizoma Bletillae" prescribed by a Chinese Medicine Practitioner (CMP) on October 25. She attended the Princess Margaret Hospital for management on the next day (October 26) and was discharged on October 30. Laboratory testing by the HA revealed that digitoxigenin was detected in both patient's urine and the unused herbs.

     According to source tracking and intelligence, the DH conducted an investigation at Kam Hing Hong and seized the concerned herbal medicine. After comparing with the morphological features of Rhizoma Bletillae as stipulated in the Pharmacopoeia of the People's Republic of China (2020 Edition), the herbal medicine was identified not being Rhizoma Bletillae. The DH received a test result today from the Government Laboratory confirming that the samples of the alleged Rhizoma Bletillae were found to contain digitoxigenin. According to the Chinese medicine literature, Rhizoma Bletillae should not account for the presence of the digitoxigenin detected.

     "Consumption of herbal medicines containing digitoxigenin could cause poisoning symptoms such as nausea, vomiting, abdominal pain, dizziness, bradycardia and arrhythmia. Hypotension, convulsion, coma or even death may result in severe cases," the spokesman for the DH explained.

     Kam Hing Hong started to recall the herbal medicine concerned on November 3 and the DH has been closely monitoring the recall progress. The DH noted that Kam Hing Hong have recalled from market most of the relevant herbal medicine. Further investigation by the DH revealed that the relevant herbal medicine has also been distributed to the following retailers:
 
  • Kam Hing Hong Limited (Address: G/F, 175 Queen's Road West, Sheung Wan)
  • Kam Lung Chinese Medicine Co. (Address: Room 204, Ha Lung Building, 25-29 Ko Shing Street, Sheung Wan)
 
     Rhizoma Bletillae, the tuber of Bletilla striata (Thunb.) Reichb. f., is used to act as an astringent, stop bleeding, disperse swelling and promote tissue regeneration. Members of the public who have Chinese herbs containing the alleged Rhizoma Bletillae purchased from the above retailers on or after August 17 are advised to stop using them. If they feel unwell, they are advised to consult healthcare professionals as soon as possible. Chinese medicine practitioners, or Chinese medicine personnel who have the affected Chinese herbal medicine in hand should refrain from selling or using them and submit the affected Chinese herbal medicine to the DH's Chinese Medicine Regulatory Office at 16/F, AIA Kowloon Tower, Landmark East, 100 How Ming Street, Kwun Tong, during office hours for disposal, or return them to the supplier.

     The DH will set up a hotline (2961 8949) which operates from 9am to 5pm from Monday to Friday (except public holidays) starting tomorrow (November 15) for public enquiries related to using the affected batch of herb. 
 
Ends/Tuesday, November 14, 2023
Issued at HKT 20:20
NNNN
Today's Press Releases